BOLTON MEDICAL, INC. RELAY PRO NBS THORACIC STENT-GRAFT SYSTEM; STENT, ENDOVASCULAR GRAFT, AORTIC
Back to Search Results |
| Catalog Number |
28-N4-28-204-28U |
| Medical Device Problem Codes |
Activation, Positioning or Separation Problem (2906); Patient Device Interaction Problem (4001); Device Endoleak (4074)
| Health Effect - Clinical Codes |
Hemorrhage/Blood Loss/Bleeding (1888); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/20/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Bolton medical, inc.(d/b/a terumo aortic), herein known as the "company", is submitting this report pursuant to 21 cfr part 803, has made reasonable efforts to obtain complete information, and has provided as much as is available to the company as of the submission date of this report.This report is based on information obtained by the company, which may not have been able to fully investigate or verify prior to the date the report was required by the regulations.Any required fields that are unpopulated are blank because the information is currently unknown, unavailable, or not applicable.This report does not constitute an admission or a conclusion by anyone that the device caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the certain regulations, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
"proximal 5 stents bunched (accordian-style) during stage 2 prior to deployment.Dr (b)(6) used mech adv.Dial to advance device after "hubbing" the 60 cm sheath.Then he attempted to reverse-deploy the second half of stage one (once prox edge reached desired point.Dr.(b)(6) expressed concern about meeting strong resistance in the last 5cm of stage 1 unsheathing.In stage 2, dr.(b)(6) recommended he maintain "some fwd pressure" with positioning handle while he deployed the inner sleeve.Dr.(b)(6) initiated deployment, then stopped as device seemed to ride up and bunch together in the proximal portion of the stent.He and dr.(b)(6) then were able to reposition and elongate the stent-graft.They then experienced difficulty with completing the deployment of the inner sleeve.Once they completed deployment, the results looked reasonable.Another (planned) r.Pro (30-259 nbs) was then deployed into the tfh and offering approx.20cm of overlap with the 20-204 nbs.A gore tri-lobe was then employed for each area of stent-graft overlap zones.The final fun appeared to reveal a slow type r endoleak which dr.(b)(6) suggested might have been due to sine at distal edge of 28-204 just above the ca.Is this event related to a device failure / deficiency? possibly.Is this event related to the procedure? possibly.Is this event related to a pre-existing condition? possibly.Was surgical intervention required? no".Patient outcome: "patient appeared to have a good outcome per the final angiogram.Per my report, dr.(b)(6) commented on a slow (type r) endoleak but he also said the retrograde filling of the false lumen was significantly diminished as a result of the tevar.He suggested this type r endoleak was likely due to sine (stent-induced new entry) at the distal edge of the 28-204 nbs (just superior to the ca).".
Additional Manufacturer Narrative
All relevant device history records (dhrs) for the relay pro nbs (n4) thoracic stent-graft system (28-n4-28-204-28u) with final assembly lot# 2504090312, including final assembly (labeling), stent-graft system/packaging, delivery system assembly and stent-graft assembly, were inspected and no discrepancies were found.No discrepancies were noted in the qc inspections performed within the corresponding sub-assembly and final assembly processes.Sterilization records show the device received the required sterilization dose on (b)(6) 2025 there were no nonconformances or reworks in relation to this device.The patient underwent a thoracic endovascular aortic repair (tevar) procedure on (b)(6) 2025, in which an extension was performed to a previously implanted thoraflex device to treat a chronic dissection extending from the thoralfex device to the iliac arteries.The physician reverse-deployed the concerned relay pro nbs (catalog # 28-n4-28-204-28u) device distal to the thoraflex (not directly overlapping) and observed some resistance while unsheathing the last 5 cm of the stent-graft.While withdrawing the fabric sheath in position 2, the proximal stents accordioned, or bunched, to the proximal end of the stent-graft.The physician repositioned the bunched stents to elongate the stent-graft but had trouble completing the withdrawal of the fabric sheath.Another planned relay pro nbs stent-graft was then implanted proximally to the complaint stent-graft to connect the thoralfex device and the complaint stent-graft.The physician reported a slow distal sine (stent-graft induced new entry tear) of the complaint stent-graft post-operation.A pre-operative ct image of the planned position of the complaint stent-graft was provided.The true lumen of the dissected region of the descending aorta was shown to be extremely narrow, and was measured to be approximately 5.3mm x 16.2mm, averaging 10.7mm.Additional information provided by the sales based field representative via email on june 22, 2025, mentioned the possibility of a sine was not surprising to dr.(b)(6) due to the extremely narrow true lumen.Additionally, the physician mentioned they preferred to build up the stent-grafts from the coeliac axis (distal to proximal) with two long stent-grafts to maximize overlap and bolster the radial force to promote remodeling within the true lumen.A post-operative fluoroscopic image was provided.The sales representative indicated, via email on (b)(6) 2025, a balloon was used in the overlap region of the implanted stent-grafts but was stopped just short of the distal stent-graft in the native aorta.The complaint relay pro nbs stent-graft is shown to be implanted proximally to the coeliac axis as planned.The pressurization of the narrow true lumen likely led to the distal sine of the complaint stent-graft.Due to the patient's condition, they were likely at risk of a sine regardless of the stent-graft selected for the procedure.The relay pro us ifu "[2844-8324 rev.G]" indicates when treating type b dissections, the proximal extent of the intended proximal landing zone must not be dissected.Landing the proximal end of the device in dissected tissue could increase the risk of damage to the septum and could lead to new septal tears, aortic rupture, retrograde dissection, or other complications.When treating dissections, inadvertent pressurization of the false lumen may result in retrograde dissection.The proximal landing zone of the stent-graft laid within dissected tissue and a very narrow true lumen.Although the exact longitudinal position of the stent-graft could be confirmed, a cross-section of true lumen, just distal to the thoraflex device, was measured to have a vessel diameter of approximately 7.1mm x 18.6mm with an average of 12.8mm.The stent-graft selected (28mm diameter) would be considered excessively oversized by the ifu for a true lumen of approximately 13mm.Additionally, using the mechanical advantage to slowly withdraw the fabric sheath with an excessively oversized stent-graft could lead to "train wrecking" or scrunching the stents due to the pressurization of the small vessel and expanding radial force of the deploying stents.A review of the device history records showed no issues were found during the manufacture of the device.The delivery system was returned for investigation and evaluated by the quality engineering team on july 16, 2025.No issues were found during the advancement of the inner sheath from the outer sheath and the withdrawal of the fabric sheath.The d-shaped marker on the fabric sheath showed slight indication of stress.No indication of damage or adhesive was observed on the proximal end of the fabric sheath to indicate the fabric sheath was stuck in the device tip.The slight fraying of the fabric sheath where the marker was sutured to may indicate the d-shaped marker could have caught onto something during the advancement of the inner sheath or during the withdrawal of the fabric sheath, but it could not be confirmed.The event narrative mentioned the physician held "forward pressure" of the main handle body of the device while withdrawing the fabric sheath in position 2.Considering that the proximal end of the nbs stent-graft was opposed to dissected tissue with an extremely narrow true lumen, and that forward pressure was applied while withdrawing the fabric sheath (likely via the mechanical advantage to expose the crown stent), it is possible these factors along with excessive oversizing of the stent-graft may have contributed to the proximal bunching of the proximal stents during deployment.However, it could not be confirmed without visual analysis of intra-operative fluoroscopic imaging of the event occurring to evaluate the movement of the fabric sheath and proximal stents in relation to the aortic vessel.In conclusion, a review of the device history records showed no issues were found during the manufacture of the device.The root cause of the reported failure of difficulty withdrawing the fabric sheath could not be determined.The root cause of the reported failure of distal sine was the patient's condition.